Texas, 2014

Hail and Damaging Wind in Texas, August 28, 2014

August 28, 2014 · NWS AMA · 11 events in 4 counties and zones

The combination of an upper level disturbance, a surface trough, and moderate elevated instability led to the development of severe thunderstorms during the afternoon hours of the 28th. These thunderstorms produced hail up to the size of tennis balls and a sizable funnel cloud which caused local concern for possible tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of an upper level disturbance, a surface trough, and moderate elevated instability led to the development of severe thunderstorms during the afternoon hours of the 28th. These thunderstorms produced hail up to the size of tennis balls and a sizable funnel cloud which caused local concern for possible tornadoes. The outflow from these storms caused convective activity to quickly progress into western Oklahoma. No tornado damage could be located in the area the funnel cloud was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 11:47 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 28, 11:47 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT THU AUG 28 2014

.AVIATION...
18Z TAFS...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND EVENING...WITH SOME POTENTIAL FOR STORMS AT ALL
THREE TERMINALS. HOWEVER IT CURRENTLY APPEARS THAT THE BETTER CHANCES
WILL REMAIN JUST EAST/SOUTHEAST OF KAMA ALONG A WEAK COLD FRONT. THUS
WILL KEEP THUNDERSTORM MENTION OUT AT KAMA FOR NOW...BUT AMENDMENTS
MIGHT BE NEEDED IF STORMS DEVELOP FARTHER WEST/NORTHWEST OF THE FRONT
THAN CURRENTLY EXPECTED. THUNDERSTORM CHANCES LOOK TO BE A LITTLE
BETTER AT KDHT AND KGUY DUE TO AN UPPER-LEVEL TROUGH PASSING NEARER
BY...DESPITE ALSO BEING BEHIND THE FRONT...AND WILL CARRY A VCTS
MENTION AT THESE SITES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED. WINDS WILL REMAIN AOB 12 KTS THROUGH THE
PERIOD.

KB

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT THU AUG 28 2014/

DISCUSSION...TODAY THROUGH NEXT THURSDAY

A GENERALLY FLAT BUT SEASONALLY ENERGETIC ZONAL FLOW PATTERN IS IN
THE PROCESS OF SETTING UP FOR THE BULK OF THE PERIOD. UPR RIDGING
THAT HAS KEPT THE ERN CONUS HOT AND THE PANHANDLES IN SW FLOW ALOFT
WILL BE IMPINGED UPON AND EVENTUALLY BROKEN DOWN. THE FIRST WAVE TO
ACT ON THE ERN RIDGE WILL LEAVE THE COLORADO ROCKIES THIS MORNING
WITH A BIT MORE PUNCH THAN THE BASEBALL TEAM OF THE SAME NAME. AS
THIS UPR WAVE SKIRTS THE PANHANDLES...PRECIP CHANCES WILL BE ON
THE INCREASE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS
EVENING/TONIGHT (MORE ABOUT THIS LATER).  AFTER THE FIRST WAVE
GLANCES OFF THE ERN RIDGE...A SECOND, MORE POWERFUL MID LEVEL PUNCH
WILL BLAST THROUGH THE CENTRAL PLAINS OVER THE WEEKEND AND REALLY
SET UP THE ZONAL FLOW PATTERN, PUSHING A BRIEF COLD FRONT THROUGH
THE PANHANDLES SUNDAY NIGHT IN THE PROCESS. THE MAIN SENSIBLE
IMPACTS OF THE PATTERN CHANGE WILL BE A DECREASE IN
AFTERNOON/EVENING STORM COVERAGE NEXT WEEK AS LOW LVL GULF MOISTURE
FETCH AND MID LEVEL MONSOONAL MOISTURE WILL BOTH BE MORE LIMITED.

TODAY AND TONIGHT...
THE AFOREMENTIONED UPR SYSTEM HAS A CENTER CURRENTLY ANALYZED ON
WATER VAPOR NEAR THE RED FEATHER LAKES AREA NORTHWEST OF FORT
COLLINS. THIS UPR LOW WILL OPEN SOME AS IT MOVES EAST TO CENTRAL
NEBRASKA BY MIDNIGHT TONIGHT. DOWN HERE IN THE PANHANDLES...WE WILL
CATCH A GLANCING BLOW OF UPR DIVERGENCE AS THE LOW CROSSES TO OUR
NORTH. THIS UPR SUPPORT IN COMBINATION WITH DEEP MOISTURE NOTED BY
PWATS IN EXCESS OF 1.5 INCHES WILL LIKELY CONTRIBUTE TO SHOWER AND
THUNDERSTORM DEVELOPMENT. THE BIG QUESTION IS HOW FAR EAST LOW LEVEL
DRY AIR MAKES IT THROUGH THE PANHANDLES BEHIND A SFC TROUGH THAT
WILL MOVE INTO THE AREA THIS AFTERNOON. HAVE LEANED ON THE NAM'S
MORE MOIST LOW LVL PROFILE VERSUS THAT OF THE GFS, ECMWF, RAP, OR
EVEN THE SREF. THIS COULD COME BACK TO BITE US, BUT LOW LVL MOISTURE
HAS GENERALLY BEEN UNDERDONE IN THE MODELS LATELY. GIVEN UNCERTAINTY
ON MOISTURE FURTHER NORTH AND WEST, DID DO A BIT OF TRIMMING OF THE
HIGHEST POPS SO THAT NOW MAINLY THE SE TX PANHANDLE IS FAVORED.

IF THE NAM IS RIGHT WITH IT'S LOW LEVEL MOISTURE PROFILE...
INSTABILITY WILL BUILD TO MODEST LEVELS FAVORABLE FOR STRONG
UPDRAFTS AND AREAS OF HEAVY RAINFALL. THE INCREASED INSTABILITY
WOULD EVEN SUPPORT A FEW POTENTIALLY STRONG TO SEVERE MULTICELL
CLUSTERS THIS AFTERNOON GIVEN AT LEAST A BIT OF EFFECTIVE SHEAR TO
WORK WITH (25-30KTS). THE BEST CHANCES FOR HEAVY RAIN AND/OR STRONG
STORMS WILL PROBABLY BE IN THE ERN PANHANDLES IN THE
EVENING/OVERNIGHT HOURS.

FRIDAY...
STILL SOME UNCERTAINTY TO DEAL WITH FRIDAY AS MODELS DEPICT
DIFFERENT TIMING ON WHEN THE LAST SPOKE OF UPR ENERGY WILL ROTATE
THROUGH HERE. HAVE CONTINUED TO LEAVE THE BEST POPS IN THE SE TX
PANHANDLE WHERE BETTER MOISTURE SHOULD EXIST. A BIT OF CONVECTION
COULD LEAK OFF THE HIGHER TERRAIN INTO THE NW PANHANDLES IN THE
AFTERNOON AS UPR FLOW BRIEFLY SWITCHES TO NW BEHIND THE DEPARTING
SHRTWV.

SATURDAY AND SUNDAY...
HAVE LEFT THE WEEKEND DRY THOUGH AN ISOLATED STORM CANNOT BE RULED
OUT EITHER AFTERNOON. A COLD FRONT WILL BEGIN TO SWEEP IN SUN NIGHT,
BUT NOT IN TIME TO PREVENT A HOT ONE ON SUNDAY AS H85 TEMPS SOAR
WELL ABOVE 30C AND SFC TEMPS PUSH WELL INTO THE 90S TO POSSIBLY EVEN
NEAR 100.

MONDAY THROUGH NEXT THURSDAY...
THESE DAYS SHOULD BE DRY AND SEASONALLY WARM AS FLAT UPR RIDGING
SHOULD BE JUST STRONG ENOUGH TO PRECLUDE MUCH IN THE WAY OF
AFTERNOON STORM DEVELOPMENT.

A PEEK BEYOND...
MED RANGE MODELS HINT AT A RETURN TO AN UPR PATTERN SIMILAR TO THE
ONE WE'VE SEEN THIS WEEK AS UPR RIDGING COULD AGAIN BUILD IN THE ERN
CONUS.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/05
Hazardous weather outlook, Aug 28, 3:16 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
416 AM CDT THU AUG 28 2014

OKZ001>003-TXZ001>020-282200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
416 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS TONIGHT...WITH THE EASTERN PANHANDLES FAVORED. A FEW
STORMS COULD BECOME STRONG WITH GUSTY WINDS AND AREAS OF HEAVY RAIN
POSSIBLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

In the hours before

Special weather statement, Aug 28, 12:45 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
145 PM CDT THU AUG 28 2014

TXZ017-018-281930-
ARMSTRONG TX-RANDALL TX-
145 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 230 PM CDT...

AT 143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF WAYSIDE...OR 23 MILES SOUTHEAST
OF CANYON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3477 10179 3501 10146 3475 10126 3474 10177
TIME...MOT...LOC 1845Z 237DEG 15KT 3478 10160

KB
Special weather statement, Aug 28, 1:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
224 PM CDT THU AUG 28 2014

TXZ014-019-020-282030-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-
224 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH...
SOUTHEASTERN GRAY AND DONLEY COUNTIES UNTIL 330 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GREENBELT LAKE...OR NEAR CLARENDON...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     QUAIL...
  MCLEAN...             ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 134 AND 145.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3475 10090 3504 10107 3530 10061 3475 10028
      3474 10029
TIME...MOT...LOC 1925Z 237DEG 14KT 3499 10091

KB
Special weather statement, Aug 28, 1:36 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT THU AUG 28 2014

TXZ017-018-282030-
ARMSTRONG TX-RANDALL TX-
236 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND SOUTHEASTERN
RANDALL COUNTIES UNTIL 330 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WAYSIDE...OR 19 MILES
SOUTHWEST OF CLAUDE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...            GOODNIGHT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10167 3477 10167 3499 10160 3517 10114
      3476 10110 3474 10111
TIME...MOT...LOC 1936Z 243DEG 19KT 3486 10150

KB

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Donley

When
August 28, 1:42 PM CST to 1:43 PM CST
Where
Donley County, 4.3 mi SSE of Howardwick to 3.36 mi SE of Howardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.010, -100.900

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Greenbelt Lake (Donley County), a trained storm spotter reported quarter size hail (1.00 inch) one mile east of Greenbelt Lake (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Donley

When
August 28, 1:42 PM CST to 1:43 PM CST
Where
Donley County, 3.9 mi SSE of Howardwick to 3.56 mi SSE of Howardwick
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.017, -100.896

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Greenbelt Lake (Donley County), a trained storm spotter reported half dollar size hail (1.25 inch) one mile east of Greenbelt Lake (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Funnel Cloud, Donley

When
August 28, 1:43 PM CST to 2:03 PM CST
Where
Donley County, 0.23 mi SSW of Clarendon to 2.67 mi NE of Clarendon
Reported by
Law Enforcement
Coordinates
34.927, -100.901

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As the storms moved over the town of Clarendon (Donley County), local law enforcement and many member of the public reported a funnel cloud and possible brief tornado in town. Numerous photos were provided and the local newspaper reported on the funnel cloud however, no damage was reported. As a result, the existence of a tornado was not confirmed. The funnel dissipated as the storm moved northeast of town.

Hail, Donley

When
August 28, 1:51 PM CST to 1:52 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick to 1.82 mi ESE of Howardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -100.910

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Greenbelt Lake (Donley County), a trained storm spotter reported quarter size hail (1.00 inch) one mile east of Greenbelt Lake (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Donley

When
August 28, 1:52 PM CST to 1:53 PM CST
Where
Donley County, 4.18 mi N of Clarendon to 5.04 mi SSE of Howardwick
Measured
2 in hail
Reported by
Public
Coordinates
34.990, -100.890

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Greenbelt Lake (Donley County), a member of the public reported hen egg size hail (2.00 inches) four miles north of the town of Clarendon (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Donley

When
August 28, 1:55 PM CST to 1:56 PM CST
Where
Donley County, 4.3 mi SSE of Howardwick to 3.74 mi SE of Howardwick
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.010, -100.900

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Greenbelt Lake (Donley County), a trained storm spotter reported tennis ball size hail (2.50 inches) one mile east of Greenbelt Lake (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Donley

When
August 28, 2:23 PM CST to 2:24 PM CST
Where
Donley County, 4.47 mi ENE of Ashtola to 3.01 mi WSW of Howardwick
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.030, -101.000

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms moved west of the town of Clarendon (Donley County), a law enforcement officer reported golf ball size hail (1.75 inches) nine miles northwest of Clarendon (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Donley

When
August 28, 2:39 PM CST to 2:40 PM CST
Where
Donley County, 1.83 mi WNW of Clarendon to 1.78 mi NNW of Clarendon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.930

A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. As these storms neared Clarendon (Donley County), a law enforcement officer reported half ping pong ball size hail (1.50 inches) two miles west of Clarendon (Donley County). After producing this hail, the storms continued to move to the northeast across the county.

Hail, Wheeler

When
August 28, 3:10 PM CST to 3:11 PM CST
Where
Wheeler County, 2.15 mi NNW of New Mobeetie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.560, -100.440

A cluster of thunderstorms moved into Wheeler County during the evening hours of the 28th. As the cluster of storms neared the town of New Mobeetie (Wheeler County), a trained spotter reported quarter size hail (1.00 inch) 2 miles north of New Mobeetie (Wheeler County). After producing this hail, the cluster of storms continued to move east.

Hail, Lipscomb

When
August 28, 5:30 PM CST to 5:31 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.460, -100.540

A discrete thunderstorm moved into Lipscomb County during the evening hours of the 28th. As the storm approached the town of Booker (Lipscomb County), the County Emergency Manager reported quarter size hail (1.00 inch) in the town of Booker (Lipscomb County). After producing this hail the storm diminished as it crossed into the Oklahoma Panhandle.

Thunderstorm Wind, Roberts

When
August 28, 8:35 PM CST to 8:36 PM CST
Where
Roberts County, 25.31 mi NNW of Codman
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.960, -100.970

A diminishing thunderstorm moved into Roberts County during the evening hours of the 28th. As the weakening storm approached the town of Miami (Robert County), the AWOS reported a downburst of 58 mph 26 miles northwest of Miami (Roberts County). After producing this downburst, the thunderstorm completely diminished.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539965, 539974, 540020, 539966, 539967, 539968, 539969, 539970, 539971, 539972, 539973.